Alert archive / Georgia / Wind Chill Advisories in 2010

Wind Chill Advisory 1, NWS Atlanta, GA

January 9, 201033 counties in Georgia

NWS Atlanta, GA issued this wind chill advisory at Jan 9, 2010, 3:54 AM EST for 33 counties in Georgia. It took effect at Jan 9, 2010, 4:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2010, 3:54 AM EST (08:54 UTC)
In effect from
Jan 9, 2010, 4:00 AM EST
Expired
Jan 9, 2010, 10:00 AM EST
In force
6 hr
Issued by
NWS Atlanta, GA
All 33 counties

Bartow County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Dade County, GA, Dawson County, GA, DeKalb County, GA, Douglas County, GA, Fannin County, GA, Fayette County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Gilmer County, GA, Gordon County, GA, Gwinnett County, GA, Hall County, GA, Haralson County, GA, Heard County, GA, Lumpkin County, GA, Murray County, GA, Paulding County, GA, Pickens County, GA, Polk County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The radar

The Atlanta radar (KFFC), 97 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2010-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2010-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -245 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-245 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WWUS42 KFFC 090854
WSWFFC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
354 AM EST SAT JAN 9 2010

GAZ001>009-011>016-019>023-030>034-041>045-052>055-091500-
/O.NEW.KFFC.WC.Y.0001.100109T0900Z-100109T1500Z/
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-POLK-PAULDING-COBB-NORTH FULTON-GWINNETT-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-HEARD-COWETA-FAYETTE-
CLAYTON-
INCLUDING THE CITIES OF...CALHOUN...DAHLONEGA...CLEVELAND...
ROME...CARTERSVILLE...GAINESVILLE...MARIETTA...ATLANTA...
LAWRENCEVILLE...CARROLLTON...DOUGLASVILLE...EAST POINT...
DECATUR...NEWNAN...PEACHTREE CITY
354 AM EST SAT JAN 9 2010

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST THIS MORNING.
THE WIND CHILL ADVISORY IS FOR AREAS GENERALLY ALONG AND NORTH OF
A LINE FROM FRANKLIN...TO PEACHTREE CITY...TO LAWRENCEVILLE...TO GAINESVILLE.

A LARGE ARCTIC AIR MASS CONTINUES TO SPREAD SOUTHEAST FROM THE
CENTRAL PLAINS TOWARD THE SOUTHEAST U.S. NORTHWEST WINDS OF 10 TO
15 MPH...WITH SOME GUSTS TO NEAR 20 MPH...HAVE PUSHED WIND CHILL
READINGS DOWN TO NEAR ZERO ACROSS MUCH OF THE ADVISORY AREA. WIND
CHILL READINGS MAY DROP AS LOW AS -5 FOR AREAS FROM ATLANTA TO
BLAIRSVILLE AND HIAWASSEE DURING THE EARLY AND MID-MORNING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

19

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this wind chill advisory went out at Jan 8, 8:20 PM EST, 7 hours 34 minutes earlier.

Area forecast discussion, Jan 8, 8:20 PM EST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
820 PM EST FRI JAN 8 2010

.UPDATE...
GOT A REPORT OF LIGHT SNOW OR FLURRIES FROM DADE COUNTY. WITH THE
APPROACH OF A WEAK UPPER LEVEL TROUGH AND SOME MOISTURE...HAVE ADDED
SCATTERED/CHANCE FLURRIES TO THE FORECAST FOR FAR N GA DOWN TO PARTS
OF DOUGLAS AND CARROLL COUNTIES THROUGH SATURDAY. WILL NEED TO
MONITOR FAR NW GA FOR SOMETHING MORE SIGNIFICANT.

&&

.SHORT TERM...PREVIOUS DISCUSSION /TONIGHT THROUGH SUNDAY NIGHT/...
EXTENSIVE COLD AIR STRATO CU COVERS THE AREA MAINLY NORTHWEST OF
THE CHATTAHOOCHEE RIVER THIS AFTERNOON WITH SURFACE OBSERVATIONS
INDICATING OCCASIONAL FLURRIES CONTINUING UNDER THESE CLOUDS.
THESE SHOULD DIMINISH TOWARD SUNSET THIS EVENING AS LOW LEVEL
NORTHWEST WINDS AND COLD ADVECTION LESSENS OVERNIGHT. THE 1040 MB
SURFACE HIGH OVER THE DAKOTAS TODAY WILL DROP SOUTH INTO THE
MISSISSIPPI DELTA BY SUNDAY NIGHT. UNDERCUT GFS MOS GUIDANCE
TEMPERATURES THROUGH THE PERIOD AS THEY CONTINUE TO LEAN TOWARD
MORE CLIMATOLOGICALLY NORMALS...MORE THAN THIS ANOMALOUSLY COLD
PATTERN WARRANTS. BITTERLY COLD WIND CHILLS IN THE SINGLE DIGITS
ARE EXPECTED IN MOST AREAS NORTH...BUT FORECAST TEMPS/WINDS
YIELD VALUES JUST ABOVE ADVISORY CRITERIA.

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE AIRMASS SHOULD BEGIN TO MODERATE STARTING MONDAY AS WARMER
PACIFIC AIR BEGINS TO WRAP AROUND THE HIGH FROM THE WEST. A WEAK
CLIPPER SYSTEM DIVING SOUTHEAST MONDAY NIGHT/EARLY TUESDAY MAY
BRING A CHANCE OF SNOW SHOWERS PRIMARILY TO THE NORTH GA
MOUNTAINS...WITH A POCKET OF -7C H8 AIR DIPPING BACK IN WITH THE
SYSTEM BRIEFLY ON TUESDAY. A BIG WARM UP FOLLOWS AND IS INDICATED
BY BOTH THE ECMWF AS WELL AS THE GFS AND ITS ENSEMBLES AS THE
WESTERN CONUS RIDGE SHIFTS EAST INTO THE PLAINS...SHIELDING US
FROM MORE ARCTIC AIRMASS INTRUSIONS. THE NEXT CHANCE OF RAIN
DEVELOPS TOWARD THE END OF THE WEEK AS THE NEXT SOUTHERN STREAM
UPPER LEVEL SYSTEM GATHERS OVER TX AND THE NORTHWESTERN GULF OF
MEXICO.

RRH
&&

.AVIATION...
DRY NORTHWEST FLOW WILL CONTINUE. VFR CONDITIONS THROUGH 00Z SUN
(06Z SUN FOR ATL). ENOUGH OF A GRADIENT AND CONTINUED COLD AIR
ADVECTION WILL KEEP WINDS NORTHWEST AROUND 10 TO 15 KTS...A FEW
GUSTS POSSIBLE DURING THE DAY SATURDAY. HIGH LEVEL MOISTURE WILL
CONTINUE TO STREAM ACROSS THE FORECAST AREA THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          15  35  17  39  17 /   0   0   0   0   0
ATLANTA         15  32  18  36  18 /   0   0   0   0   0
BLAIRSVILLE     12  25  13  31  12 /   0   0   0   0   0
CARTERSVILLE    14  31  16  35  13 /   0   0   0   0   0
COLUMBUS        18  37  20  42  18 /   0   0   0   0   0
GAINESVILLE     15  32  18  36  18 /   0   0   0   0   0
MACON           17  40  17  43  16 /   0   0   0   0   0
ROME            15  31  17  34  13 /   0   0   0   0   0
PEACHTREE CITY  13  32  13  38  12 /   0   0   0   0   0
VIDALIA         18  41  17  43  15 /   0   0   5   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 8, 5:18 AM EST, 22 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
518 AM EST FRI JAN 8 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
518 AM EST FRI JAN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SYNOPSIS...
A COLD FRONT STRETCHING FROM WEST VIRGINA ACROSS CENTRAL GEORGIA
INTO THE FLORIDA PANHANDLE WILL CONTINUE TO MOVE EAST...
MOVING OFF THE SOUTHEAST U.S. COAST BY THE END OF THE DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR SNOW FLURRIES ACROSS EXTREME NORTH GEORGIA
SATURDAY. THERE IS A CHANCE FOR A MIXTURE OF RAIN AND SNOW ACROSS
PORTIONS OF NORTH GEORGIA MONDAY NIGHT INTO TUESDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED FOR THE REST OF THE PERIOD AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

Nearby

Wind Chill Advisories in Georgia, 2010Every wind chill advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.